MAUDE Adverse Event Report: ORTHOFIX SRL CHIMAERA HFS SHORT NAIL 125 L180MM D11MM STERILE; CHIMAERA HFS SHORT NAIL 125° L180MM D11MM STERILE

ORTHOFIX SRL CHIMAERA HFS SHORT NAIL 125 L180MM D11MM STERILE; CHIMAERA HFS SHORT NAIL 125° L180MM D11MM STERILE
Model Number 99-T93125
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 06/18/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis of historical records: orthofix srl checked the internal records related to the controls made on the device code 99-t93125 lot b1278204 before the market release.No anomalies have been found.The original lot, manufactured in 2019, was comprised of 80 devices.All of them have already been distributed to the market.According to orthofix srl historical records, no other notifications have been received in regards to this specific device code.Technical evaluation: the broken nail will not be returned to orthofix srl for analysis as it was discarded at hospital.The evaluation on the event is currently on going.Medical evaluation: the information made available on the case was sent to our medical evaluator.A preliminary medical evaluation was performed and will be finalized once the results of the investigation are available.As soon as the results of the investigation are available, orthofix srl will provide a follow up report.Orthofix srl continues monitoring the devices on the market.
 
Event or Problem Description
The information provided by local distributor indicates: hospital name: (b)(6).Surgeon's name: unknown.Date of initial surgery: (b)(6) 2019.Body part to which device was applied: femur.Surgery description: fracture treatment.Patient's information: unknown.Problem observed during: into treatment/postoperative.Type of problem: device functional problem.Event description: "by (b)(6) 2019, a short chimaera nail was implanted with success.By (b)(6) 2020, patient fell down again and nail got broken." the complaint report form also indicated: the device failure had no adverse effects on patient.The initial surgery was completed with the device.The event did not lead to a delay in the duration of the surgical procedure.An additional surgery was not required.A medical intervention (outpatient clinic) was required: performed on (b)(6) 2020.Copy of operative reports and x-ray images are not available.Product is not available for return: device has been thrown away.Patient current health condition: nail has been extracted and replaced by a prothesis.Patient is ok so far.Note: surgeon thinks that the fall down can not be the only reason for nail breaking.On 20 july 2020, orthofix srl received copy of x-ray images and the following further information: nail put on the patient on (b)(6) 2019 : chimaera short nail 125° l180mm d11mm : ref 99-t93125 lot b1278204 (dlu 2023-12-29).The patient was walking perfectly before the initale fracture and was walking also at the time of the fall.(b)(4).
 
Additional Manufacturer Narrative
Analysis of historical records orthofix srl checked the internal records related to the controls made on the device code 99-t93125 lot b1278204 before the market release.No anomalies have been found.The original lot, manufactured in 2019, was comprised of 80 devices.All of them have already been distributed to the market.According to orthofix srl historical records, no other notifications have been received in regards to this specific device lot.Technical evaluation: the nail involved in this event was not returned as it was discarded by the hospital.Therefore, it was not possible to perform the technical analysis.Medical evaluation: the information made available on the case were sent to our medical evaluator.Please find below an extract of the medical evaluation performed.14 july 2020 the patient had a short chimaera nail inserted on (b)(6) 2019.All was apparently well, but the patient had another fall on (b)(6) and broke the nail.We have no information about the evolution of the fracture, and no information at all about the patient.On (b)(6) the patient had a total hip prosthesis fitted and is doing well.The surgeon said that he did not think that the fall was the only reason for the nail failure.I wish to know more why the surgeon said this.We know nothing about the patient.We need to know: mobility of patient before the fracture.Mobility of patient after the fracture and at the time of the fall.Date of any follow up appointments.We also need to see x-rays of the fracture and with the nail in situ.In the absence of any further information i cannot agree with the surgeon.However, it is possible that the fracture had not united and that the nail might therefore be a possible site of fatigue failure.However the nail was discarded so it is impossible to say that.As far as we know the patient was doing well until they fell again, at which point the nail and the bone were broken and replaced by a prosthesis, which is an excellent solution.The patient should do well.You have already asked for the required information so we must wait and see.I would conclude that the nail was broken because the patient fell down, not because of a fault with the implant.The hospital have given us the absolute minimum of information and discarded the broken implant.I think that the fall again is another fall after the original one before christmas.The prosthesis would of course be inserted with standard operative technique and anaesthetic.23 july 2020: these interesting x-rays tell the story well.The initial x-ray shows a fracture across the base of the femoral neck from the middle of the lesser trochanter to the tip of the greater trochanter.Because this is only one view the condition of the lateral femoral wall is not clear, but it is probably intact.The next x-ray which is postoperative shows the chimaera nail in place.The original fracture between the two trochanters seems to have been reduced well, but there is now another fracture line apparent, in the lateral wall in line with the main lag screw.It is likely that this fracture line was made apparent by the insertion of the lag screw, and may have been caused by the original injury or by the insertion of the lag screw.The result is that this fracture is unstable even with the nail in situ, and you can see that the lateral wall of the proximal femur has shifted laterally.I would consider it very unlikely that this patient would be able to walk normally, because this is a very severe fracture.The third x-ray after the nail broke shows evidence of callus formation but as yet no union.The nail broke at the fracture line which is where the walking load would be concentrated.I suspect that there might have been some fatigue problems in the nail because the patient would have been walking on the nail for 6 months.With this severe fracture a total hip replacement is undoubtably the best solution and the patient should do well.So we are told that the patient was fully mobile before the first fall and had become fully mobile before the second fall.With this information we must deduce that the nail broke because of the fall, but we can also add that the nail may have been weakened because of the continual loading, because there would have been little load sharing with the bone.Essentially the nail broke because of the severity of the fracture which had not yet united, and because of the second fall.We would have had more information if we had had a chance to examine the broken nail, but this was not to be.Final comments: the nail involved in this event was not returned as it was discarded by the hospital.Therefore, it was not possible to perform the technical analysis.The medical evaluation evidenced as follows: "so we are told that the patient was fully mobile before the first fall and had become fully mobile before the second fall.With this information we must deduce that the nail broke because of the fall, but we can also add that the nail may have been weakened because of the continual loading, because there would have been little load sharing with the bone.Essentially the nail broke because of the severity of the fracture which had not yet united, and because of the second fall." based on the information available on the event, and on the analysis performed on the x-ray images received it is possible to reasonably suppose that the breakage occurred due to a combination of excessive load caused by the second fall and the fatigue effects of the continued load exerted on the nail while the fracture was still not united.Orthofix srl historical records shows that no other notifications have been received in regards to this specific device lot.Orthofix srl continues monitoring the devices on the market.- attachment: [2020109_fda medwatch cover letter follow up 1.Pdf].
 
Event or Problem Description
The information provided by local distributor indicates: hospital name: (b)(6).Surgeon's name: unknown.Date of initial surgery: (b)(6) 2019.Body part to which device was applied: femur.Surgery description: fracture treatment.Patient's information: unknown.Problem observed during: into treatment/postoperative.Type of problem: device functional problem.Event description: "by(b)(6) 2019, a short chimaera nail was implanted with success.By (b)(6) 2020, patient fell down again and nail got broken." the complaint report form also indicated: the device failure had no adverse effects on patient.The initial surgery was completed with the device.The event did not lead to a delay in the duration of the surgical procedure.An additional surgery was not required.A medical intervention (outpatient clinic) was required: performed on (b)(6) 2020.Copy of operative reports and x-ray images are not available.Product is not available for return: device has been thrown away.Patient current health condition: nail has been extracted and replaced by a prothesis.Patient is ok so far.Note: surgeon thinks that the fall down can not be the only reason for nail breaking.On 20 july 2020, orthofix srl received copy of x-ray images and the following further information: nail put on the patient on (b)(6) 2019 : chimaera short nail 125° l180mm d11mm : ref (b)(4) lot b1278204 (dlu 2023-12-29) the patient was walking perfectly before the initale fracture.And was walking also at the time of the fall.Manufacturer ref: (b)(4), distributor ref: (b)(4).

Brand Name
CHIMAERA HFS SHORT NAIL 125 L180MM D11MM STERILE
Common Device Name
CHIMAERA HFS SHORT NAIL 125° L180MM D11MM STERILE
Manufacturer (Section D)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, 37012
IT  37012
MDR Report Key10295121
Report Number9680825-2020-00040
Device Sequence Number2912490
Product Code HSB
UDI-Device Identifier18054242514282
UDI-Public(01)18054242514282(11)190129(17)231229(10)B1278204
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K161466
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2020
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 09/02/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/29/2023
Device Model Number99-T93125
Device Catalogue Number99-T93125
Device Lot NumberB1278204
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/10/2020
Supplement Date Received by Manufacturer08/31/2020
Initial Report FDA Received Date07/20/2020
Supplement Report FDA Received Date09/03/2020
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;